

GEO Data Technology Workshop

Agenda

Vienna, Austria / 23-25 April 2019 #GEOdatatech





















DAY 1 / 23 APRIL

9:00

Welcome and Introduction

Shirish Rava UNOOSA **Gilberto Camara GEO Secretariat**

9:30

1. Setting the scene (part 1)

Moderator: Shirish Ravan, UNOOSA

Results-oriented GEO and GEOSS Vision

10:00 Gilberto Camara, GEO Secretariat (20 mins)

CEOS Open Data Cube: lessons learned and way forward

Brian Killough, NASA (20 mins)

< What is the state of EO data technology today, and where is it going?

10:30

Coffee break / Poster Session (30 mins)

11:00

11:30

12:00

2. Setting the scene (part 2)

Moderator: Steven Ramage, GEO Secretariat

GEOSS Platform: State of the art and perspectives

Joost van Bemmelen, ESA (45 mins)

Space4Water Portal

Nina Kickinger, UNOOSA (15 mins)

GRID3 Project

Lorant Czaran, UNFPA (15 mins)

Digital Earth

Guo Huadong, China (20 mins)

12:30

13:00

Lunch break (no host) (1 hour)

13:30



"Water conservation and resources management represent some of the most critical environmental issues currently facing humankind. The GEO Data Technology Workshop is a great forum to discuss the sharing of earth observation data and ways to generate knowledge from it."

Nina Kickinger, UNOOSA 13:30 Lunch break (no host) (1 hour) 14:00 < How can Earth 3. Data and Information Needs and Challenges observation for GEO Engagement Priorities **Moderator: Steven Ramage, GEO Secretariat** data and technology **Sendai Framework for Disaster Risk Reduction:** 14:30 **UNISDR Global Risk Assessment Framework** advance global Adam Fysh, UNISDR (20 mins) frameworks on climate, disasters **United Nations 2030 Agenda for Sustainable Development: New technologies for the Sustainable Development Goals** and sustainable 15.00 Robert Chen, SDSN TreNDs, CIESIN (20 mins) development? Paris Climate Agreement: Earth observations for improving greenhouse gas reporting Jean Ometto, INPE Brazil (20 mins) 15:30 Coffee break (no host) (30 mins) 16:00 < What are the 4. Data and Information Needs and **Challenges for GEO Work Programme Activities** key data and **Moderator: Craig Larlee, GEO Secretariat** information 16:30 needs of GEO **Biodiversity: GEO Biodiversity Observation Network (GEOBON)** Work Programme Letitia Navarro, iDiv (15 mins) activities? Land Degradation: GEO Land Degradation Neutrality Initiative (GEO LDN) Antje Hecheltjen & Fabian Loew, GIZ (15 mins) 17:00 Streamflow Forecasting: GEO Global Water Sustainability Initiative (GEOGLOWS) Julia Wagemann, ECMWF (15 mins) Mercury: GEO Global Observation System for Mercury (GOS4M) 17:30 Sergio Cinniriella for Nicola Pirrone, CNR (15 mins) **Water Quality: AQUAWATCH** Steven Greb, University of Wisconsin-Madison (15 mins) **Oceans: GEO Blue Planet** 18:00 Paul DiGiacomo, NOAA (15 mins)



Burning questions? Go to slido.com, enter code #GEO and select the relevant session to ask questions for the moderator's consideration - in advance or live.

DAY 2 / 24 APRIL

9:00 < What are the needs 5. In situ Earth observations and challenges of Moderator: Douglas Cripe, GEO Secretariat handling in situ data, Improvements on Data Providers metadata for search engines and what should Mikko Strahlendorff, Finnish Meteorological Institute (15 mins) 9:30 GEO's role be with In-situ data workflow using OGC Sensor Web Enablement (SWE) respect to in situ Bartolomeo Ventura, Eurac Research (15 mins) data management? **Water Quality In Situ Database** Andrew Tyler and Peter Hunter, University of Stirling (15 mins) 10:00 **SOC (Soil Organic Carbon) data** Rik van der Bosch, ISRIC (15 mins) 10:30 **Group Photo / Coffee break / Poster Session** (30 mins) 11.00 < What are the 6. Satellite-based Earth observations opportunities and Moderator: Rob Woodcock, CSIRO challenges facing **CEOS Infrastructure and Services for EO Data Provision** the data community 11:30 **Brian Killough, NASA (20 mins)** in relation to **Land Surface Imaging: CEOS Analysis Ready Data** satellite-based Earth Andreia Siqueira, Geoscience Australia (20 mins) observation data and **Perspectives of the Copernicus Programme** technology? Daniel Quintart, European Commission Copernicus (20 mins) 12:00 **User-centric Collaboration Environments and Future Data Architectures** Günther Landgraf, ESA (20 mins) **Production of Analysis Ready Data** Grega Milcinski, Sinergise (20 mins) 12:30 13:00 Lunch break (no host) (1 hour) 13:30

13:30 What have we Lunch break (no host) (1 hour) learned and where are we going in cloud computing 14:00 for big Earth 7. Cloud computing for Big Earth observation data observation data? **Moderator: Douglas Cripe, GEO Secretariat Earth Observation Data Centre** Wolfgang Wagner, Vienna University of Technology (15 mins) 14:30 **ECMWF Climate Data Store: lessons learned and way forward/ Users Requirements Survey** Julia Wagemann, ECMWF (25 mins) **Spatio Temporal Assets Catalogs, STAC** 15:00 Matthias Mohr, University of Münster (15 mins) Challenges in interoperability and harmonization in Cloud Computing for Earth observation Edzer Pebesma, University of Münster (15 mins) 15:30 **Earth Science on the Cloud** "The GEO community is Aimee Barciauskas, Development Seed (15 mins) investing in open data, open source tools, and cloud-based processing; unlocking unprecedented 16:00 new science and putting Coffee break (no host) earth insights closer to (30 mins) decisions." Aimee Barciauskas, 16:30 **Development Seed** 8. GEOSS-related technologies **Moderator: Gilberto Camara, GEO Secretariat** Pilot # 1: Knowledge Hub 17:00 Gilberto Ribeiro, INPE; Rik Baeyens & Paola De Salvo, GEO Secretariat (20 mins) < What technologies **Pilot #2: GEOSS Evolution** should the GEO Ivan De Loatch & Stefano Nativi, GEOSS Evolve (15 mins) community Pilot #3: ESA Thematic Exploitation Platform (TEP) GEO Hazards 17:30 leverage to Pedro Gonçalves, TerraDue (15 mins) accomplish its Pilot #4: Machine learning using Amazon Web Services (AWS) mandate and Karine Ferreira, INPE Brazil (15 mins) vision?

18:00

DAY 3 / 25 APRIL

9:00 9. Special Session on Copernicus DIAS **Moderator: Daniel Quintart (European Commission) OndaDIAS** Guido Vingione and Mario D'Alessio, Serco (15 mins) 9.30 Wendy Carrara, Capgemini (15 mins) **CREODIAS** Alex Cesarz, CREODIAS, and Maciej Krzyzanowski, CLOUDFERRO (15 mins) 10:00 Gerhard Triebnig, EOX IT Services, and Jean Baptiste Lavedrine, ATOS (15 mins) Laia Romero, Mercator Océan, and Michael Schick, Eumetsat (15 mins) 10:30 **Coffee break & Poster Session** (30 mins) 11:00 10. Innovative approaches and societal impact AWS: lessons learned and way forward Jed Sundwall, AWS (15 mins) 11:30 **Digital Earth Africa** Trent Kershaw, Geoscience Australia (15 mins) ESRI cloud technologies for big Earth observation data analytics Steve Kopp, ESRI (15 mins) 12:00 Japan DIAS Mamoru Miyamoto (15 mins) **National Research & Education Networks:** Infrastructure support for global cloud computing Chris Atherton, GÉANT, and Andres Steijaert, SURFnet (15 mins) 12:30 Lunch break (no host) (1 hour) 13:00

< What are the key DIAS features that can help the GEO community reach its goals?

What technological innovations in Earth observations are positively impacting societies?

<



"The GEO Data Technology Workshop not only serves as a forum for practitioners, but also for policy and decision makers to understand state-of-the-art developments in Earth observations to provide insights for their work."

Steven Ramage, GEO Secretariat

13:30

13:30 < What innovations 11. Innovation from Small Medium and Micro Enterprises **Moderator: Steven Ramage, GEO Secretariat** are we seeing from the commercial **European Earth observation online services (eoMALL)** sector that support Emmanuel Pajot, EARSC (15 mins) 14:00 GEO's mission? **Geosystems Hellas Betty Charalampopoulou (15 mins)** EO in Africa: the view from Ethiopia **Tesfaye Korme, GeoSAS Consulting (15 mins)** 14:30 EO in Africa: the view from Ghana Steven Adusah, Farmerline (15 mins) **EO in Africa: the view from South Africa** Jens Hiestermann, GTI (15 mins) 15:00 15:30 Coffee break (no host) 16:00 < What are the 12. Data Ethics and Governance governance and institutional issues Foteini Zampati, GODAN (15 mins) that should be 16:30 Tom Orrell, DataReady / GPSDD (15 mins) considered in the transition to the Kevin Pomfret, UN-GGIM Legal and Policy Framework Committee (15 mins) digital economy? Jean Dusart, European Commission (15 mins) 17:00 Robert Chen, SDSN TreNDs, CIESIN (15 mins) 17:30 13. Closing remarks **Gilberto Camara, GEO Secretariat** 18:00













